|Not Undetectable Yet...
Feb 5, 2004
I was diagnosed positive in August 2001 - before starting meds testing to show I was not resistant to any meds. Started meds in March 2003 - Epivir, Videx EC and Sustiva. 2/03 VL 137,000; cd4 368, 23 --- 4/03 VL 601; cd4 370, 24 --- 8/03 VL 262; cd4 297; 26 and finally 1/04 VL 3140; cd4 368; 21. I was wondering what is up with these numbers? Could it be just a blip? My doctor does not seem too concerned with these results. I am not as concerned as questioning and wondering why I have never reached undetectable levels and all of a sudden numbers creeped up. Thanks in advance for the support and answers. Scott
Response from Dr. Sherer
You are asking a good question. You had a good initial response to treatment with this regimen, i.e. a drop of more than 2 logs. Note that a higher initial viral load often means that it takes longer to get all the way down to below detection, often longer than six months.
In your situation, between August '03 and January '04 there was a rise that exceeded one half log (i.e., or a greater than three fold increase), so it does represent a significant rise from the August value.
Note that it is possible that you actually did achieve a viral load below 50 copies between 8/03 and 1/04 and it was not captured with a viral load test; there is no way of knowing now if that occurred.
Either way, the current level of 3,140 is somewhat high for a blip, which we usually think of as 50-500 or 1,000, but blips to this level certainly do occur.
The next steps for you to discuss with your doctor are repeating the viral load and CD4 test, and, if it is still >1,000, to perform a resistance test to see if resistance to one or more drugs in the regimen might explain the current level of viral replication.
Finally, with your CD4 cell count at 368 cells/ml, and relatively stable CD4 percentage, you and your doctor can take the time you need to figure this out and, if necessary, choose a second regimen.
VL <50 :alternate tests and choosing HAART regimen
magic johnson style hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.